Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2021, 4:46 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 4:46 PM MDT (22:46 UTC)
- Expired
- Jun 8, 2021, 5:30 PM MDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:18 PM MDT | HAIL 1.75 | 2 N Firesteel, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -518 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
489
WUUS53 KABR 082246
SVRABR
SDC031-041-082330-
/O.NEW.KABR.SV.W.0014.210608T2246Z-210608T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
446 PM MDT Tue Jun 8 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
South central Corson County in north central South Dakota...
Northwestern Dewey County in north central South Dakota...
* Until 530 PM MDT.
* At 446 PM MDT, a severe thunderstorm was located near Green Grass,
or 18 miles north of Eagle Butte, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Firesteel and Timber Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4556 10150 4550 10103 4518 10121 4522 10149
4538 10149 4539 10147 4547 10147 4547 10150
TIME...MOT...LOC 2246Z 191DEG 14KT 4526 10129
HAIL...1.00IN
WIND...60MPH
$$
Lueck3 follow-up statements
669
WWUS53 KABR 082259
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
459 PM MDT Tue Jun 8 2021
SDC031-041-082330-
/O.CON.KABR.SV.W.0014.000000T0000Z-210608T2330Z/
Corson SD-Dewey SD-
459 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL CORSON AND NORTHWESTERN DEWEY COUNTIES...
At 459 PM MDT, a severe thunderstorm was located 7 miles south of
Firesteel, or 21 miles north of Eagle Butte, moving north at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Isabel, Firesteel and northern Cheyenne River Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4556 10150 4550 10103 4522 10124 4524 10142
4538 10149 4539 10147 4547 10147 4547 10150
TIME...MOT...LOC 2259Z 191DEG 14KT 4531 10128
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
Lueck180
WWUS53 KABR 082314
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
514 PM MDT Tue Jun 8 2021
SDC031-041-082330-
/O.CON.KABR.SV.W.0014.000000T0000Z-210608T2330Z/
Corson SD-Dewey SD-
514 PM MDT Tue Jun 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL CORSON AND NORTHWESTERN DEWEY COUNTIES...
At 514 PM MDT, a severe thunderstorm was located over Firesteel, or
28 miles north of Lantry, moving north at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Firesteel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4550 10106 4532 10124 4536 10140 4554 10138
TIME...MOT...LOC 2314Z 185DEG 16KT 4541 10129
HAIL...1.25IN
WIND...70MPH
$$
Lueck232
WWUS53 KABR 082329
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
529 PM MDT Tue Jun 8 2021
SDC031-041-082337-
/O.EXP.KABR.SV.W.0014.000000T0000Z-210608T2330Z/
Corson SD-Dewey SD-
529 PM MDT Tue Jun 8 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES WILL EXPIRE AT 530 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Corson and northwestern Dewey Counties until 615pm MDT.
LAT...LON 4550 10106 4532 10124 4536 10140 4554 10138
TIME...MOT...LOC 2327Z 191DEG 14KT 4546 10128
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:25 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 8, 1:25 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 225 PM CDT Tue Jun 8 2021 .SHORT TERM...(This Evening through Wednesday Night) Issued at 225 PM CDT Tue Jun 8 2021 Storms continue to fire along the warm front stretching across southwest ND this afternoon. A few have come close to Corson County, but the environment in the warm sector is more capped without the focus point of the boundary to aid lift. Low pressure will move into western and central SD this evening. Drier air at the mid levels east of the Missouri and across south central SD will impede showers and thunderstorms. However, west river, including Corson and Dewey counties, could see a few strong to severe storms. This is especially true as the warm front reorients and retrogrades to a sharper southwest to northeast direction that travels through western Corson. A few showers may linger into Wednesday morning in the sfc trough axis just east of the Missouri River. Drier air then moves in again from the west for the remainder of the day Wednesday. Temperatures will remain well above average with highs climbing into the 90s again on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 225 PM CDT Tue Jun 8 2021 Our persistent pattern continues with the 500mb low and trough extending from the Gulf of AK through WA/OR/CA. The surface low will be over eastern MT. The main change with this one is the extra 500mb support with a sizable wave ejecting east-northeast from OR/CA/NV at daybreak through ID/WY/MT through the daytime hours Thursday, with the surface low quickly deepening as it moves into western ND Thursday night and into south central Canada Friday morning while becoming nearly stacked from the sfc-500mb. Expect plenty of moisture to surge in from the open Gulf of Mexico. Not only will we be expecting strong to severe storms, but the best chance of rainfall over the past week and looking out a week ahead. While we are hoping for the rain, most are not overly enthused about stronger storms or the potential for frequent lightning that could cause fire starts. The SPC outlook looks reasonable at this point, highlighting our western counties, central SD and into ND where the best forcing will be after about 09Z. Will need to continue to monitor the latest forecast trends. The frontal boundary will shift east of our area around 15Z Friday, with plenty of dry air quickly shifting in. The cooler air will also be a bonus, with highs back to around 80 degrees Friday and Saturday. Temperatures return to around 90 degrees Saturday, with rh values falling into the upper teens to around 25 percent. At this point, if precipitation does fall Thursday night and the lighter wind forecast continues, fire weather concerns would be mitigated. Looking ahead, 90s look common for highs through next Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1224 PM CDT Tue Jun 8 2021 Terminals KABR,KATY,KPIR,KMBG Breezy southeast winds will persist through this evening, diminish a bit overnight and then pick up again on Wednesday. VFR conditions are expected except in the vicinity of thunderstorms near KPIR and KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...KF AVIATION...Wise
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CDT Tue Jun 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-091000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. A couple of strong to severe storms will be possible tonight mainly for locations along and west of the Missouri River valley. Damaging winds would be the main severe weather threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible on Wednesday with any severe threats remaining low. A much better chance for potentially strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-091000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 448 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible Wednesday with any severe threats remaining low. A round of strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 3:34 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Aberdeen SD 334 PM MDT Tue Jun 8 2021 SDZ003-082200- Corson SD- 334 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL 400 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near Watauga, or 26 miles east of Lemmon, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morristown and Watauga. LAT...LON 4595 10145 4580 10147 4581 10176 4595 10177 TIME...MOT...LOC 2134Z 176DEG 10KT 4586 10162 Lueck
Special weather statement, Jun 8, 4:18 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Tue Jun 8 2021
SDZ015-082245-
Dewey SD-
418 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green Grass, or 7 miles north of Eagle Butte, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Timber Lake, Firesteel, Little Moreau Rec Area, Green Grass,
Glencross and northern Cheyenne River Reservation.
LAT...LON 4547 10134 4547 10108 4545 10092 4502 10123
4508 10140
TIME...MOT...LOC 2218Z 200DEG 18KT 4511 10128
LueckLocal storm report, Jun 8, 4:39 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST MCINTOSH 45.92N 101.34W
06/08/2021 M63 MPH CORSON SD MESONET
MESONET STATION MCTS2 MCINTOSH (SD MESONET).
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:34 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 56 min |
| Jun 7, 7:26 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 49 min |
| Jun 7, 11:18 PM MDT | Special Weather Statement | ABR | Roberts | 57 min |
| Jun 8, 3:34 PM MDT | Special Weather Statement | ABR | Corson | 26 min |
| Jun 8, 3:45 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jun 8, 4:18 PM MDT | Special Weather Statement | ABR | Dewey | 27 min |
| Jun 8, 4:33 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 42 min |
| Jun 8, 5:11 PM MDT | Flash Flood Watch | ABR | Corson, Dewey | 4 hr |
| Jun 8, 5:12 PM MDT | Special Weather Statement | ABR | Corson | 33 min |
| Jun 8, 5:23 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
| Jun 8, 5:54 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.